Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 277, NWS Louisville, KY

August 22, 2017Madison County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Aug 22, 2017, 2:15 PM EDT for Madison County, Kentucky. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2017, 2:15 PM EDT (18:15 UTC)
Expired
Aug 22, 2017, 2:45 PM EDT
In force
30 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Madison County, KY

The radar

The Jackson,KY radar (KJKL), 74 km from the middle of the area, began a volume at 18:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 22, 12:39 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.3 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 793 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
793 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
939 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted.

204 
WUUS53 KLMK 221815
SVRLMK
KYC151-221845-
/O.NEW.KLMK.SV.W.0277.170822T1815Z-170822T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
215 PM EDT TUE AUG 22 2017

The National Weather Service in Louisville has issued a

* Severe Thunderstorm Warning for...
  Central Madison County in central Kentucky...

* Until 245 PM EDT

* At 215 PM EDT, a severe thunderstorm was located over Richmond,
  moving east at 35 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Richmond, Harris Ferry, Caleast, Moberly, Ruthton, Baldwin, Panola,
  Newby, Speedwell and Crow Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Small hail and damaging winds and continuous cloud to ground 
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3779 8408 3778 8411 3777 8408 3776 8409
      3774 8408 3774 8410 3773 8409 3772 8410
      3769 8409 3768 8410 3767 8409 3764 8413
      3769 8443 3780 8444 3784 8409 3781 8412
      3782 8410 3781 8408
TIME...MOT...LOC 1815Z 267DEG 29KT 3774 8434 

HAIL...0.75IN
WIND...60MPH
 
$$

SCHOETTMER
2 follow-up statements
047 
WWUS53 KLMK 221829
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
229 PM EDT TUE AUG 22 2017

KYC151-221845-
/O.CON.KLMK.SV.W.0277.000000T0000Z-170822T1845Z/
Madison KY-
229 PM EDT TUE AUG 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR NORTHERN MADISON COUNTY...

At 229 PM EDT, a severe thunderstorm was located near Richmond,
moving east at 35 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Richmond, Harris Ferry, Caleast, Moberly, Panola, Speedwell, Bybee,
College Hill, Combs and Terrill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3779 8408 3778 8411 3777 8408 3776 8409
      3774 8408 3774 8410 3773 8409 3772 8410
      3769 8409 3768 8410 3767 8409 3764 8413
      3769 8443 3781 8436 3784 8409 3781 8412
      3782 8410 3781 8408
TIME...MOT...LOC 1829Z 267DEG 29KT 3775 8420 

HAIL...<.75IN
WIND...60MPH
 
$$

SCHOETTMER
015 
WWUS53 KLMK 221846
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
246 PM EDT TUE AUG 22 2017

KYC151-221855-
/O.EXP.KLMK.SV.W.0277.000000T0000Z-170822T1845Z/
Madison KY-
246 PM EDT TUE AUG 22 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MADISON COUNTY HAS
EXPIRED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been allowed to expire.

A severe thunderstorm watch remains in effect until 900 PM EDT for
central Kentucky.

Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.

LAT...LON 3779 8408 3778 8411 3777 8408 3776 8409
      3774 8408 3774 8410 3773 8409 3772 8410
      3769 8409 3768 8410 3767 8409 3764 8413
      3769 8443 3781 8436 3784 8409 3781 8412
      3782 8410 3781 8408
TIME...MOT...LOC 1845Z 267DEG 29KT 3776 8406 

$$

SCHOETTMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 1:36 PM EDT, 39 minutes earlier.

Area forecast discussion, Aug 22, 1:36 PM EDT, 39 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
136 PM EDT Tue Aug 22 2017

...Updated Aviation Discussion...

.Forecast Update...
Issued at 1245 PM EDT Tue Aug 22 2017

Updating the forecast to add in Severe Thunderstorm Warning #462.
SPC Meso page showing band of 3-4 thousand CAPE out ahead of the
developing band of convection from Tell City to New Albany to
Bedford, KY. Not seeing anything too tall, but just had a report of
some gusty winds out of a storm in Crawford county and anticipate as
these storms move into that more unstable environment they will
continue to grow upstream.

Also have a band of storms developing from Glasgow northeast to
Lexington. These are not tall yet, and the shear is not as great
there...so the focus for now is on the northern line.

Issued at 910 AM EDT Tue Aug 22 2017

Forecast pretty much on track for today. Seeing a weakening line of
showers/storms about to move into Dubois county. Expect boundaries
out ahead of the main cold front to initiate new storms as we heat
up. Soundings show decent enough shear that a few of the stronger
cells could produce wind gusts to 60 mph, some small hail, and
briefly heavy rain. No need for a zone update at this time.

&&

.Short Term...(Today through Wednesday)
Issued at 245 AM EDT Tue Aug 22 2017

A strong cold front will bring a line or a few broken lines of
showers and storms to the region today.  Convection could start as
early as mid morning mainly over southern IN or west central KY.
Convection will grow upscale this afternoon and continue into the
evening hours as it pushes SE through the region.  Most CAMs
indicate enough instability (2500-3000 j/kg) along with 25-35 kts of
0-6 km bulk shear should precede convection this afternoon/evening
to provide a strong to severe storm threat.  The main severe threat
will be damaging winds with storms this afternoon & evening.  If
convection starts early in the day over southern IN/northern KY and
provides enough of a cloud shield, forecast instability may not be
realized during the afternoon/evening hours causing storms to be
weaker in nature.  Convection will exit to the SE late tonight into
Wed morning.

Temperatures today should reach the mid to upper 80s in most
locations with 90 degrees possible over south central KY.  Lows
tonight will range through the 60s to around 70.

A cool, dry pattern will start Wed in the upper troughing behind the
front.  High temps Wed will fall back into the upper 70s/lower 80s.

.Long Term...(Wednesday night through Monday)
Issued at 300 AM EDT Tue Aug 22 2017

Wednesday Night - Saturday...

Cool, dry weather will persist through the end of the week as a
broad upper level trough sticks in the area.  Expect high temps to
remain in the upper 70s/lower 80s which is slightly below normal for
this time of year.  Low temps will range through the 50s.

Sunday - Monday...

For the beginning of next week, the remnants of a tropical cyclone
look to move NE into the region.  While the op GFS is faster than
the ECMWF, both carry the same idea.  Therefore kept low POPs going
the beginning of next week.  The ECMWF is much slower than the GFS
however so either Sun/Mon could be dry but will go with the
consensus for now.

Temperatures may take a slight rebound with highs in the lower 80s
Sun/Mon.

&&

.Aviation...(18Z TAF Issuance)
Issued at 135 PM EDT Tue Aug 22 2017

Bands of showers and thunderstorms oriented NE to SW have
developed out ahead of a cold front. As of this writing, the cold
front was still draped from northern Indiana back through central
IL/MO. The main aviation impact through early evening will be
gusty SW winds and an occasional thunderstorm with associated
vsbys drops. Vsbys will likely drop to IFR in heavier showers.
Although prevailing winds are southwest ahead of the cold front,
localized winds may shift westerly or even northwesterly after an
individual band moves through. Occasional gusts to around 20 kts
are expected through early evening as well.

As convection moves out late tonight into Wednesday morning, MVFR
stratus is likely to develop at BWG/LEX until the low level moisture
can clear the state. The rest of Wednesday looks dry and VFR, with
scattered cumulus and a 5-8 kt northerly wind.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Update...RJS
Short Term...AMS
Long Term...AMS
Aviation...EBW
Hazardous weather outlook, Aug 22, 12:51 PM EDT, 1 hour 24 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
1251 PM EDT Tue Aug 22 2017

INZ089>092-KYZ023>025-027>043-045>049-053>057-063>067-231700-
Perry-Harrison-Floyd-Clark-Hancock-Breckinridge-Meade-Grayson-Hardin-
Bullitt-Jefferson-Oldham-Trimble-Henry-Shelby-Franklin-Scott-Spencer-
Anderson-Woodford-Fayette-Bourbon-Nicholas-Nelson-Washington-Mercer-
Jessamine-Larue-Marion-Boyle-Garrard-Madison-Hart-Green-Taylor-Casey-
Lincoln-
Including the cities of Tell City, Corydon, New Albany,
Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg,
Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange,
Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown,
Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris,
Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville,
Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond,
Horse Cave, Greensburg, Campbellsville, Liberty, and Stanford
1251 PM EDT Tue Aug 22 2017 /1151 AM CDT Tue Aug 22 2017/

...SEVERE THUNDERSTORM WATCH 462 IN EFFECT UNTIL 9 PM EDT /8 PM CDT/
THIS EVENING...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are likely this afternoon and evening as a significant
cold front sweeps through the Ohio Valley. A few severe storms are
forecast, with the main threat being damaging wind gusts. Other
concerns will be brief heavy rain, small hail, and cloud-to-ground
lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report any strong winds or wind damage in
storms this afternoon and evening.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

INZ076>079-083-084-KYZ026-061-062-070>078-081-082-231700-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Ohio-Butler-
Edmonson-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-
Russell-Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Hartford, Morgantown, Brownsville, Russellville,
Bowling Green, Franklin, Providence, Scottsville, Glasgow,
Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville,
and Albany
1251 PM EDT Tue Aug 22 2017 /1151 AM CDT Tue Aug 22 2017/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...This Afternoon and Tonight.

Scattered to numerous thunderstorms are forecast this afternoon and
evening as a significant cold front sweeps through the Ohio Valley.
Isolated severe storms are possible. The main hazards will be
isolated damaging winds, heavy rain, and cloud-to-ground lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report any strong winds or wind damage in
storms this afternoon and evening.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

AMS/RJS

In the hours before

Special weather statement, Aug 22, 1:53 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Louisville KY
153 PM EDT TUE AUG 22 2017

KYZ054-064>067-076-077-221830-
Metcalfe-Marion-Taylor-Lincoln-Casey-Adair-Green-
153 PM EDT TUE AUG 22 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL LINCOLN...
SOUTHEASTERN GREEN...SOUTHEASTERN MARION...TAYLOR...CENTRAL CASEY...
CENTRAL METCALFE AND ADAIR COUNTIES...

At 153 PM EDT/1253 PM CDT/, radar indicated strong thunderstorms were
located along a line extending from 12 miles north of Liberty to 8
miles east of Campbellsville to near Edmonton. Movement was east at
20 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Liberty, Campbellsville, Columbia, Edmonton, Hustonville,
Bradfordsville, Peytons Store, Pickett, Curtis and Absher.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3691 8572 3735 8539 3752 8514 3747 8471
      3721 8497 3717 8503 3719 8504 3711 8510
      3693 8534 3694 8545 3692 8546
TIME...MOT...LOC 1753Z 273DEG 18KT 3749 8499 3732 8519 3694 8564

SCHOETTMER
Special weather statement, Aug 22, 2:09 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Louisville KY
209 PM EDT TUE AUG 22 2017

KYZ049-055>057-066-067-221845-
Boyle-Clark-Lincoln-Madison-Garrard-Casey-
209 PM EDT TUE AUG 22 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN LINCOLN...
GARRARD...SOUTHERN CLARK...SOUTHEASTERN BOYLE...MADISON AND NORTH
CENTRAL CASEY COUNTIES...

At 209 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Westbend to near Stanford. Movement
was east at 35 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Richmond, Danville, Stanford, Lancaster, Harris Ferry, Mccreary,
Berea, Junction City, Crab Orchard and Hustonville.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3792 8399 3786 8401 3787 8403 3784 8400
      3785 8406 3782 8407 3785 8408 3782 8412
      3781 8408 3778 8411 3777 8408 3767 8410
      3754 8435 3748 8442 3748 8445 3744 8448
      3750 8497 3793 8423 3795 8398 3793 8397
TIME...MOT...LOC 1809Z 262DEG 29KT 3795 8404 3756 8469

SCHOETTMER

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 1:53 PM EDTSpecial Weather StatementLMKAdair, Casey, Metcalfe, Taylor37 min
Aug 22, 2:09 PM EDTSpecial Weather StatementLMKGarrard, Madison36 min
Aug 22, 4:13 PM EDTSpecial Weather StatementLMKBreckinridge, Hancock32 min
Aug 22, 4:20 PM EDTSpecial Weather StatementLMKMeade25 min
Aug 22, 4:35 PM EDTSevere Thunderstorm WarningLMKBullitt, Hardin, Meade25 min
Aug 22, 4:48 PM EDTSpecial Weather StatementLMKBullitt27 min
Aug 22, 5:17 PM EDTSpecial Weather StatementLMKSpencer28 min
Aug 22, 5:25 PM EDTSevere Thunderstorm WarningLMKAnderson, Nelson, Shelby, Spencer35 min
Aug 22, 5:28 PM EDTSpecial Weather StatementLMKFayette, Woodford32 min
Aug 22, 5:55 PM EDTSevere Thunderstorm WarningLMKClark, Fayette16 min
Aug 22, 6:13 PM EDTSpecial Weather StatementLMKClark, Fayette, Woodford47 min
Aug 22, 6:27 PM EDTSevere Thunderstorm WarningLMKBourbon, Clark, Fayette, Jessamine33 min
Aug 22, 6:30 PM EDTAreal Flood AdvisoryLMKNicholas3 hr
Aug 22, 7:53 PM EDTAreal Flood AdvisoryLMKClark2 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.